North Carolina, 2003

Hail and Lightning Strike in North Carolina, April 30, 2003

April 30, 2003 · NWS RAH · 8 events in 5 counties and zones

7 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 30, 12:45 PM EST, 2 hours earlier.

Area forecast discussion, Apr 30, 12:45 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED APR 30 2003

TONIGHT...SURFACE ANALYSIS INDICATES A BOUNDARY LOCATED EAST TO WEST
ACROSS THE MIDDLE OF THE STATE...AND GOOD CONVERGENCE OVER THE
PIEDMONT. BEST CHANCES OF CONVECTION INTO THE EVENING WILL BE IN THE
WESTERN PIEDMONT WHERE GOES SOUNDER LI IS SHOWING THE MOST UNSTABLE
AIR (-4) AND THE FLOW IS UPSLOPE. EXPECT THAT ENOUGH ENERGY WILL BE
AVAILABLE FOR A FEW SEVERE STORMS WITH HAIL BEING THE MAIN THREAT.
VERTICAL WIND FIELD IS UNIDIRECTIONAL AND RELATIVELY LIGHT SO STORMS
WILL BE OF THE PULSE VARIETY. WEAK 850-700MB ANTICYCLONIC FLOW NEAR
THE COAST WILL LIKELY LIMIT THE EASTERN SECTIONS TO WIDELY SCATTERED
CONVECTION AT BEST.

THURSDAY...THE 850-700 RIDGE OFF THE COAST WILL EXTEND OVER THE
AREA...AND A VORT MAX WILL PASS TO OUR SOUTH. CONVECTION ASSOCIATED
WITH THE VORT TO OUR SOUTH WILL ROB OUR SOUTHERLY FLOW OF MOISTURE
AND STABILIZE THE ATMOSPHERE BY MIDLEVEL WARMING. UPPER LEVEL FLOW
IS ALSO CONFLUENT THURSDAY...AND WE WILL BE ON THE SUBSIDENCE SIDE
OF A SUBTROPICAL JET STREAK. THUS WILL KEEP POPS OUT OF THURSDAY.
GFS BRINGS THE OFFSHORE LOW CLOSE TO THE COAST THURSDAY NIGHT AND
SHOWS LIKELY POPS EAST...BUT IT APPEARS TO HAVE CONVECTIVE FEEDBACK
PROBLEMS SO PREFER THE ETA WHICH KEEPS THE LOW FARTHER EAST. WILL
ALSO LEAN TOWARD WARMER GUIDANCE TEMPS IN THE LOWER 80S...WHICH ARE
SUPPORTED BY ETA LOW LEVEL THICKNESS.

FRIDAY THROUGH SATURDAY...A COLD FRONT AND A WEAK SHORTWAVE TROUGH
WILL APPROACH FROM THE WEST...BRINGING ANOTHER CHANCE OF SHOWERS
LATE IN THE DAY AND INTO THE NIGHT. POPS WILL BE LOW HOWEVER AS THE
AMOUNT OF AVAILABLE MOISTURE MAY BE LIMITED BY THE CYCLONE OFFSHORE
AND A WESTERLY 850MB FLOW. GFS TAKES THE SURFACE FRONT THROUGH THE
AREA AROUND 12Z SATURDAY AND THE 850 TROUGH THROUGH AROUND 18Z...SO
WILL KEEP POPS IN FOR SATURDAY AND LIMIT TO THE MORNING. CURRENT
FORECAST DOES NOT MENTION THUNDER SATURDAY...AND THIS WILL BE LEFT
AS IS DUE TO LACK OF CONVINCING EVIDENCE TO CHANGE IT.

SUNDAY THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER AGREEMENT
IN PLACING A SHORTWAVE TROUGH AND SURFACE FRONT NEAR THE MOUNTAINS
EARLY TUESDAY...WHICH THE MRF BRINGS ACROSS THE AREA TUESDAY
AFTERNOON. AN INCREASINGLY SOUTHERLY FLOW WILL WARM TEMPS TO
MID/UPPER 70S ON MONDAY AND TUESDAY...AND TRANSPORT DEEPER MOISTURE
INTO THE AREA TUESDAY. A CHANCE OF SHOWERS AND TSTMS WILL BE ADDED
FOR TUESDAY. LITTLE CHANGES TO THE REST OF THE EXTENDED PERIOD.

.RAH...NONE.

DGS
Hazardous weather outlook, Apr 30, 4:30 AM EST, 10 hours 15 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

OUTSIDE OF THE DANGERS POSED BY LIGHTNING AND LOCALIZED STRONG WIND
GUSTS FROM SCATTERED THUNDERSTORMS TODAY...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Raleigh/Durham radar (KRAX), 114 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Moore

When
April 30, 2:45 PM EST
Where
Moore County, Eagle Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.300, -79.667

Hail, Moore

When
April 30, 3:00 PM EST
Where
Moore County, Robbins
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -79.600

Lightning, Forsyth

When
April 30, 3:00 PM EST
Where
Forsyth County, Lewisville
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Lightning struck a house, starting a fire.

Hail, Guilford

When
April 30, 3:34 PM EST
Where
Guilford County, High Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -80.000

Hail, Alamance

When
April 30, 4:15 PM EST
Where
Alamance County, Mebane
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -79.283

Hail, Alamance

When
April 30, 4:31 PM EST
Where
Alamance County, Saxapahaw
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -79.333

Hail, Alamance

When
April 30, 4:45 PM EST
Where
Alamance County, Graham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -79.400

Hail, Orange

When
April 30, 4:50 PM EST
Where
Orange County, Schley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.150, -79.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348287, 5348288, 5348294, 5348289, 5348290, 5348291, 5348292, 5348293.